Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

October 3, 2021Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 3, 2021, 4:31 PM CDT for Walker County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2021, 4:31 PM CDT (21:31 UTC)
Expired
Oct 3, 2021, 5:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Walker County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS84 KBMX 032131
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Sun Oct 3 2021
 
ALZ015-032215-
Walker AL-
431 PM CDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of central Walker
County through 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakman, or 11 miles southwest of Jasper, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Beloit, Quinton, Gorgas, Lynns Park,
Goodsprings, Barney, Empire, The Wye, Corona and Boldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3389 8701 3387 8701 3386 8698 3379 8699
      3379 8700 3377 8701 3377 8702 3375 8702
      3373 8704 3369 8704 3368 8706 3366 8706
      3361 8742 3369 8742 3369 8747 3380 8748
      3389 8709
TIME...MOT...LOC 2130Z 264DEG 12KT 3372 8739 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 3, 4:00 PM CDT, 31 minutes earlier.

Area forecast discussion, Oct 3, 4:00 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
400 PM CDT Sun Oct 3 2021

.SHORT TERM...
/Updated at 1241 PM CDT Sun Oct 03 2021/

High pressure will continue to move east today as a low pressure
and trough develops and strengthens over the lower MS Valley.
With placement on the right side of this trough...plenty of
consistent winds out of the south and southwest will allow for a
steady stream of moisture. A frontal boundary will develop today
and move slowly south and east overnight. This combined with upper
level divergence will allow for plenty of shower and thunderstorm
development this afternoon across the entire state. Winds in the
mid and upper levels are decently strong...though low levels
remains weak. Instability is around 1000 - 1500 J/kg this
afternoon. PW values are around the Max for climatology for this
time of year. With all this said...would expect plenty of showers
and a few strong thunderstorms. Not expecting much in the way of
severe weather...though a flooding threat is definitely a concern
with so much moisture available. High temperatures will be in the
upper 70's and lower 80's.

Tonight...activity should become more isolated to scattered in
nature with instability dropping to below 1000 J/kg. Any areas not
experiencing any rain could see locally dense fog...though
overcast skies and light winds should limit any fog development
from becoming widespread. Low temperatures will be in the 60's.
Monday...scattered to widespread showers and thunderstorms will
continue. There will be plenty of instability with CAPE values
around 2000 J/kg and high PW values. Winds will be weak in the mid
levels. Concern is once again for flooding with strong storms
producing heavy rainfall rates...as well as storms training or
moving over the same areas continuously. Highs will be in the
upper 70's and lower 80's.

24

.LONG TERM...
/Updated at 358 PM CDT Sun Oct 03 2021/

No major changes were made to the extended with well elevated
rain chances through mid week until the front moves through. Then,
scattered pops remain through the work week until after the
passage of the upper low. Dry conditions don't return until next
weekend when surface ridging builds across E Conus.

08

Previous long-term discussion:
/Updated at 355 AM CDT Sun Oct 03 2021/
Tuesday and Wednesday.

If you're watching trends with the advertised upper-level system for
the upcoming week you may have noticed a shift westward with its
positioning in recent model guidance. This has impacted forecast
considerations, mainly in the rainfall department, through mid next
week. The overall forecast picture remains somewhat the same in that
a disturbance is expected to dive southward and eventually become a
cutoff low. This process will become more evident by Tuesday with
the low occluding and centering generally near the ArkLaMiss.
Through this time the overall trough axis should swing from a
positive to neutral tilt, with the primary vort max progged to kick
northeastward across the Tennessee Valley by Tuesday afternoon. As
this process is underway, forcing for ascent will become quite
strong across the Deep South both from upper-level jet dynamics and
warm, moist advection along and south of a residual, loosely defined
surface front. 20-30 kt southerly 925-850 mb flow is expected to
provide a corridor of anomalously high PWs for this time of year
(1.7-1.8") mainly along and south of the I-59 corridor.
Additionally, MLCAPE could range from 500-1,000 J/kg. This will
support embedded thunderstorms. These considerations suggest periods
of rainfall, some heavy at times in embedded thunderstorms, from
early Tuesday morning through Tuesday night. Some stronger storms
are possible if the mesoscale variables come together. Various
forecast soundings suggest enough wind shear (eff. bulk shear 30-40
kts) and hodograph curvature to keep an eye on things.

The upper-low is expected to hang back to our northwest through
Wednesday night. Confluent low-level flow should persist across our
area as a result. Another period of elevated rain chances is
expected on Wednesday, especially as diurnal heating occurs during
the afternoon. Forcing will not be as robust, but some locally heavy
rainfall could linger. Confidence is too low for a severe weather
threat at this time. However, heavy rainfall on Tuesday and
Wednesday could lead to flooding or flash flooding, particularly in
low-lying or poor drainage areas. This will be messaged in the HWO
accordingly.

Thursday through Saturday.

By Thursday the synoptic feature is forecast to begin lifting to our
north. A drier, stable airmass is expected to move into the area
from the west through this time. Flow aloft will transition to a
more northwesterly direction by Friday. Nice, mild weather is
forecast across the area by the end of the period.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered to widespread showers and thunderstorms will continue
through the TAF period. Between showers...VFR ceilings are
expected...but convection over any TAF site could cause IFR
visibilities.

24

&&

.FIRE WEATHER...

Elevated moisture content will lead to widespread rain chances
today with southerly surface and transport winds at 5-10 mph. A
weak frontal boundary will pass through the area later tonight.
The front will linger in the region for the next few days and will
interact with another disturbance on Tuesday. Thus, rain chances
will remain quite high through at least Wednesday. Rainfall could
be heavy at times as thunderstorms are expected throughout the
period. KBDI values remain 200-400 and will likely decrease.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  78  63  74  63 /  70  60  60  90  80
Anniston    66  78  65  75  66 /  70  70  80  90  80
Birmingham  67  78  65  75  65 /  70  60  60  90  80
Tuscaloosa  68  80  66  75  66 /  70  50  60  90  60
Calera      67  77  66  73  66 /  60  70  70  90  80
Auburn      66  77  65  74  65 /  60  80  90  90  80
Montgomery  68  79  67  76  66 /  50  80  90  90  80
Troy        66  80  67  76  66 /  50  80  90  90  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Oct 3, 4:09 AM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Sun Oct 3 2021

ALZ011>015-017>050-041215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Sun Oct 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rainfall is possible across Central Alabama Monday
afternoon through Wednesday evening. This could lead to flash
flooding of low lying or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Monday through Wednesday.

In the hours before

Special weather statement, Oct 3, 2:48 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
248 PM CDT Sun Oct 3 2021

ALZ039-032030-
Marengo AL-
248 PM CDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of northern Marengo
County through 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Demopolis, Linden, Jefferson, Faunsdale, Dayton, Pin Hook, Chickasaw
State Park and Old Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 8798 3253 8773 3248 8772 3248 8752
      3237 8753 3222 8787
TIME...MOT...LOC 1947Z 234DEG 22KT 3234 8786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 3, 4:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Sun Oct 3 2021

ALZ015-032215-
Walker AL-
431 PM CDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of central Walker
County through 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakman, or 11 miles southwest of Jasper, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Beloit, Quinton, Gorgas, Lynns Park,
Goodsprings, Barney, Empire, The Wye, Corona and Boldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3389 8701 3387 8701 3386 8698 3379 8699
      3379 8700 3377 8701 3377 8702 3375 8702
      3373 8704 3369 8704 3368 8706 3366 8706
      3361 8742 3369 8742 3369 8747 3380 8748
      3389 8709
TIME...MOT...LOC 2130Z 264DEG 12KT 3372 8739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:48 PM CDTSpecial Weather StatementBMXMarengo42 min
Oct 3, 4:42 PM CDTSpecial Weather StatementBMXWinston48 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.